Bacterial tracheitis; Acute bacterial tracheitis
Tracheitis is a bacterial infection of the trachea (wind pipe) capable of producing airway obstruction.
Causes, incidence, and risk factors
Bacterial tracheitis is most often caused by Staphylococcus aureus and frequently follows a recent viral upper respiratory infection. It affects mostly young children, possibly because their small trachea is easily blocked by swelling.
Children may still have a cough from their previous infection but this rapidly worsens. The child quickly develops stridor, a high pitched, crowing sound with breathing and increasing breathing difficulty. Fever is generally high and the child looks very ill. This condition may progress very rapidly.
These children may sound as if they have croup, but the usual croup treatments do not improve the breathing difficulty. Tracheitis requires hospitalization and, almost always, a breathing tube (endotracheal tube) in order to maintain an open airway.
The infection is treated with an antistaphylococcal medications such as penicillin or a cephalosporin that covers staphylococcus. If a different organism is at fault, the appropriate antibiotic is used.
- increasing deep or barking croup-like cough following a previous upper respiratory infection
- crowing sound when the child inhales (inspiratory stridor)
- high fever
- very sick-looking child (toxic)
- breathing difficulty, increasing in severity over time
- intercostal retractions (the muscles between the ribs pull in as the child attempts to breathe)
Signs and tests
- nasopharyngeal culture (shows Staphylococcus aureus or other organisms)
- tracheal culture (shows Staphylococcus aureus or other organisms)
- blood gasses (show decreased oxygen saturation, decreased pO2)
- X-ray of the trachea (shows narrowing of the tracheal airway, but normal epiglottis)
- purulent (pus-filled) tracheal secretions may be obtained while placing the breathing tube in the patient
The child often needs to have an airway or breathing tube placed (endotracheal tube). Antibiotics are given through a vein, usually a type of penicillin or one of the cephalosporins. Oxygen is usually given, and the blood gases are monitored to be sure that the child is breathing adequately.
Full recovery is expected if the patient can be brought to a medical facility in time.
- airway obstruction with cardiorespiratory arrest and possibly death - the breathing stops, then the heartbeat stops
- toxic shock syndrome (only if the organism is Staphylococcus)
Calling your health care provider
Go to the emergency room if your child has had a recent upper respiratory infection and suddenly develops a high fever, worsening cough, and breathing difficulty. This is a true emergency and requires immediate medical attention.
Many cases are not preventable.
by Brenda A. Kuper, M.D.